Chemotherapy-induced Modifications to Gastrointestinal Microflora: Evidence and Implications of Change

Curr Drug Metab. 2009 Jan;10(1):79-83. doi: 10.2174/138920009787048419.

Abstract

Mucositis is a common side effect of chemotherapy which remains poorly understood. Despite advances in the understanding of oral and small intestinal mucositis over recent years, large intestinal mucositis, including diarrhoea, has not been well defined and the underlying mechanisms of the condition are yet to be established. The majority of the literature available concerning large intestinal mucositis is based on clinical observations, with very little basic research existing. However, from the little research conducted, it is likely that the intestinal microflora play a role in the development of chemotherapy-induced mucositis. This review will explore the potentially important relationship between intestinal microflora and the subsequent development of chemotherapy-induced mucositis.

Publication types

  • Review

MeSH terms

  • Animals
  • Antineoplastic Agents / adverse effects*
  • Diarrhea / chemically induced
  • Diarrhea / microbiology
  • Gastrointestinal Tract / drug effects*
  • Gastrointestinal Tract / microbiology
  • Humans
  • Intestinal Mucosa / drug effects
  • Intestinal Mucosa / microbiology
  • Intestine, Large / drug effects
  • Intestine, Large / microbiology
  • Intestine, Large / pathology
  • Mucositis / chemically induced*
  • Mucositis / microbiology

Substances

  • Antineoplastic Agents